Tennessee, 2011

Tornadoes and Flash Flooding in Tennessee, April 9, 2011

April 9, 2011 · NWS MRX · 22 events in 10 counties and zones

A boundary across the area triggered scattered severe thunderstorms during the afternoon and evening hours. Six tornadoes touched down across northeast Tennessee and into southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered scattered severe thunderstorms during the afternoon and evening hours. Six tornadoes touched down across northeast Tennessee and into southwest Virginia. There were also numerous reports of large hail, with a few hailstones as large as a baseball reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 9, 12:36 AM EST, 44 minutes earlier.

Area forecast discussion, Apr 9, 12:36 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT SAT APR 8 2011

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A
SHORTWAVE WILL TRACK THROUGH AREA DURING THE MORNING AND AFTERNOON
HOURS PRODUCING CONVECTION AT THE SITES. BUT WILL KEEP IT VFR FOR
NOW BUT BRIEF BELOW VFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE
STRONGER STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Apr 8, 2:44 AM EST, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.

TD

In the hours before

Special weather statement, Apr 8, 11:20 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EDT SAT APR 9 2011

VAZ002-006-008-090500-
RUSSELL VA-WASHINGTON VA-WISE VA-
1220 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL
COUNTIES UNTIL 100 AM EDT...

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES
SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DH
Local storm report, Apr 9, 12:16 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             LEBANON                 36.90N 82.08W
04/09/2011  E1.00 INCH       RUSSELL            VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Apr 9, 12:36 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT SAT APR 9 2011

TNZ017-018-090600-
JOHNSON TN-SULLIVAN TN-
136 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND EXTREME EASTERN
SULLIVAN COUNTIES UNTIL 200 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WHITETOP...MOVING SOUTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAUREL BLOOMERY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Apr 9, 12:38 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT SAT APR 9 2011

TNZ016-017-042-044>047-090645-
HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SOUTHEAST CARTER
TN-SULLIVAN TN-UNICOI TN-WASHINGTON TN-
138 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS...
WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 245 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SURGOINSVILLE...OR 12 MILES NORTHEAST OF
ROGERSVILLE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSPORT...JOHNSON
CITY...ERWIN...ELIZABETHTON...COLONIAL HEIGHTS...GRAY...
JONESBOROUGH...BANNER HILL...HAMPTON...CHURCH HILL...JEAROLDSTOWN...
MOUNT CARMEL...SULLIVAN GARDENS...FALL BRANCH...LIMESTONE...
LEESBURG...TRI-CITY AIRPORT...AVONDALE...BLUFF CITY AND EMBREEVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Knoxville radar (KMRX), 85 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.

Hail, Washington

When
April 9, 1:20 AM EST to 1:25 AM EST
Where
Washington County, Jonesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.300, -82.470

Trained spotter reported quarter-size hail fell from a thunderstorm during the early morning hours.

Hail, Johnson

When
April 9, 2:10 PM EST to 2:15 PM EST
Where
Johnson County, 4 mi W of Laurel Bloomery
Measured
0.88 in hail
Reported by
Public
Coordinates
36.570, -81.842

Public reported thunderstorms produced dime to nickel size hail 4 miles west of Laurel Bloomery.

Tornado, Carter

When
April 9, 3:35 PM EST to 3:40 PM EST
Where
Carter County, 0.99 mi WSW of Milligan College to 0.47 mi SSW of Milligan College
Rating
EF0
Path length
0.89 mi
Path width
50 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.297, -82.317

An EF-0 tornado with maximum winds of 80 mph downed several trees throughout its path.

Thunderstorm Wind, Washington

When
April 9, 3:40 PM EST to 3:50 PM EST
Where
Washington County, 0.56 mi E of Jonesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.300, -82.460

Emergency manager personnel reported numerous large trees downed by thunderstorm wind along Head Town and John Frances Roads near Jonesborough. A roof of a barn was also blown off by the wind.

Hail, Hawkins

When
April 9, 3:48 PM EST to 3:52 PM EST
Where
Hawkins County, Rogersville
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
36.400, -83.000

Law enforcement personnel reported thunderstorms produced softball-size hail in Rogersville.

Thunderstorm Wind, Washington

When
April 9, 4:20 PM EST to 4:30 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
36.330, -82.370

Amateur radio personnel reported trees and powerlines downed by thunderstorm wind near the Johnson City Medical Center.

Hail, Anderson

When
April 9, 4:30 PM EST to 4:33 PM EST
Where
Anderson County, 2 mi NE of Clinton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.141, -84.105

Law enforcement personnel reported thunderstorms produced quarter to golfball-size hail near exit 122 in Clinton.

Hail, Greene

When
April 9, 4:30 PM EST to 4:33 PM EST
Where
Greene County, Chuckey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.220, -82.680

Trained spotter reported thunderstorms produced golfball-size hail in Chucky.

Hail, Hancock

When
April 9, 4:35 PM EST to 4:38 PM EST
Where
Hancock County, Sneedville
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
36.530, -83.220

Law enforcement personnel reported thunderstorms produced 2 inch-size hail in Sneedville and Mulberry.

Thunderstorm Wind, Hancock

When
April 9, 4:35 PM EST to 4:45 PM EST
Where
Hancock County, Kyles Ford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.570, -83.050

Law enforcement personnel reported several trees downed by thunderstorm wind in Kylesford.

Tornado, Washington

When
April 9, 5:00 PM EST to 5:05 PM EST
Where
Washington County, 2 mi E of Jonesboro
Rating
EF1
Path length
3 mi
Path width
150 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.300, -82.434

Emergency management personnel reported an EF-1 tornado touched down 2 miles east of Jonesborough. It had a 3 mile path length and a path width of 150 yards. The maximum wind of 90 mph downed numerous trees and powerlines. Three barns were also damaged by the wind.

Hail, Greene

When
April 9, 5:05 PM EST to 5:08 PM EST
Where
Greene County, Tusculum
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.170, -82.750

Law enforcement personnel reported thunderstorms produced golfball-size hail in Tusculum.

Tornado, Washington

When
April 9, 5:08 PM EST to 5:11 PM EST
Where
Washington County, 0.5 mi ENE of Mc Kinley to 0.73 mi NNW of Embreeville Jct
Rating
EF1
Path length
0.61 mi
Path width
100 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.304, -82.392

An EF-1 tornado with 90 mph maximum winds touched down and downed several large trees throughout its path.

Hail, Unicoi

When
April 9, 5:10 PM EST to 5:12 PM EST
Where
Unicoi County, Erwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -82.420

A trained spotter reported thunderstorms produced quarter-size hail in Erwin.

Tornado, Unicoi

When
April 9, 5:15 PM EST to 5:20 PM EST
Where
Unicoi County, 0.93 mi NNW of Rocky Fork to 1.36 mi NNE of Rocky Fork
Rating
EF0
Path length
1.04 mi
Path width
50 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.042, -82.557

An EF-0 tornado with maximum wind speeds of 70 mph produced scattered tree damage along its path.

Hail, Sevier

When
April 9, 5:25 PM EST to 5:28 PM EST
Where
Sevier County, 6 mi N of Sevierville
Measured
1 in hail
Reported by
Public
Coordinates
35.957, -83.570

The pubic reported thunderstorms produced quarter-size hail 6 miles north of Sevierville.

Thunderstorm Wind, Greene

When
April 9, 5:45 PM EST to 5:55 PM EST
Where
Greene County, Greeneville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.170, -82.830

Law enforcement personnel reported trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Unicoi

When
April 9, 5:55 PM EST to 6:05 PM EST
Where
Unicoi County, Erwin
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.150, -82.420

Emergency management personnel reported several trees downed by thunderstorm wind in Erwin and between Erwin and Flag Pond.

Flash Flood, Washington

When
April 9, 6:00 PM EST to 6:30 PM EST
Where
Washington County, 6 mi SW of Jonesboro to 7 mi W of Jonesboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.239, -82.546

Law enforcement personnel reported heavy rain from thunderstorms produced flooding on Mathews Mill Road and Shanks Road as well as portions of Old State Route 34.

Hail, Cocke

When
April 9, 6:10 PM EST to 6:12 PM EST
Where
Cocke County, Hartford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.820, -83.150

A trained spotter reported thunderstorms produced ping-pong-size hail in Hartford.

Flash Flood, Unicoi

When
April 9, 6:50 PM EST to 7:20 PM EST
Where
Unicoi County, 0.5 mi SW of Erwin to 0.5 mi NW of Erwin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.145, -82.426

Emergency manager personnel reported heavy rain from thunderstorms produced flooding on Chandler Cove Road in Erwin.

Thunderstorm Wind, Cocke

When
April 9, 7:45 PM EST to 7:55 PM EST
Where
Cocke County, Cosby
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.820, -83.230

Law enforcement personnel reported a few trees downed by thunderstorm wind in Cosby...Del Rio and Grassy Fork.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291938, 291941, 303811, 291942, 291943, 291944, 291946, 291947, 291949, 292015, 291955, 291956, 303792, 291957, 303819, 291961, 291963, 291964, 291969, 291970, 291979, 291981.